Colorado, 2015

Flash Flood and Damaging Winds in Colorado, July 19, 2015

July 19, 2015 · NWS GLD · 3 events in 2 counties and zones

During the afternoon and early evening severe thunderstorms moved across East Central Colorado from the west. Estimated wind gusts of 80 MPH blew down three to four inch diameter tree limbs south of Wild Horse and produced near zero visibility.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the afternoon and early evening severe thunderstorms moved across East Central Colorado from the west. Estimated wind gusts of 80 MPH blew down three to four inch diameter tree limbs south of Wild Horse and produced near zero visibility. The thunderstorm winds also blew down power lines south of Seibert. Heavy rainfall from the storms lead to flash flooding in the Stratton vicinity, where over four inches of rainfall was measured. Water six inches deep was still flowing over the Road 34 and Highway 24 intersection well after the heavy rain had ended.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 19, 1:15 PM MST, 32 minutes earlier.

Area forecast discussion, Jul 19, 1:15 PM MST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
215 PM MDT SUN JUL 19 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 157 PM MDT SUN JUL 19 2015

COMPLICATED SURFACE PATTERN IN PLACE. EITHER OR SOME COMBINATION
OF A LEFT OVER OUTFLOW BOUNDARY...SURFACE TROUGH RETREATING FRONT
IS NOW NEAR OR OVER THE SOUTHERN PORTION OF THE AREA. SHORTWAVE
TROUGH IS STARTING TO MOVE THROUGH FROM THE SOUTH AND WEST. A WEAK
RIGHT REAR QUADRANT IS MOVING THROUGH THE AREA DURING THE NIGHT.

THE RAP IS CATCHING THE SURFACE WIND FIELD THE BEST RIGHT NOW. IT
AND THE HRRR WHICH DID WELL FROM LAST NIGHT...IS CATCHING THE WIND
FIELD AND THE CURRENT AND EXPECTED THUNDERSTORM DEVELOPMENT VERY
WELL RIGHT NOW. STORMS WILL CONTINUE INCREASE IN COVERAGE AND
INTENSITY THROUGH TONIGHT AS STORMS MOVE ACROSS THE AREA THROUGH
THE OVERNIGHT HOURS.

VERY UNSTABLE AIR MASS AND EXPECT SOME OF THESE STORMS TO BECOME
SEVERE. HOWEVER THE BIGGEST THREAT WILL BE THE HEAVY RAINFALL AND
POSSIBLE FLASH FLOODING. AIR MASS REMAINS VERY MOIST THROUGH A
DEEP DEPTH. WHERE THE THREAT FOR HEAVY RAINFALL MATCHES UP WITH
WHERE HEAVY RAINFALL/SOME FLASH FLOODING OCCURRED LAST NIGHT/EARLY
THIS MORNING IS OVER THE SOUTHERN HALF OF THE AREA. THEREFORE A
FLASH FLOOD WATCH HAS BEEN ISSUED THROUGH TONIGHT.

VERY LIGHT LINGERING RAINFALL MAY BE AROUND THROUGH MID MORNING.
AFTER THAT IT SHOULD STAY QUIET UNTIL MID AFTERNOON. WEST TO
NORTHWEST FLOW ALOFT WITH ANOTHER SHORTWAVE TROUGH TO MOVE
THROUGH. AIR MASS DOES NOT APPEAR AS MOIST. ALSO SURFACE BOUNDARY
LOOKS TO BE SOUTH OF AREA. MODELS ARE NOT VERY EXCITED ABOUT THE
AFTERNOON RAINFALL CHANCES. HOWEVER CONSIDERING THE RESIDUAL
MOISTURE IN PLACE AND A SHORTWAVE TROUGH IN A WEST TO NORTHWEST
FLOW ALOFT...AM KEEPING SLIGHT TO CHANCE POPS FOR NOW.

.LONG TERM...(WEDNESDAY THROUGH SATURDAY)
ISSUED AT 157 AM MDT SUN JUL 19 2015

FOR THE LONG TERM...THE GFS AND EUROPEAN ARE FINALLY STARTING TO COME
INTO AGREEMENT. THE STRONG UPPER LEVEL RIDGE THAT HAS BEEN MOVING WEST
OVER THE SOUTHERN STATES ALL WEEK HAS ITS RIDGE PEAK SITTING OVER THE
HIGH PLAINS AT 12Z WEDNESDAY. THE BEST AND ONLY SIGNIFICANT CHANCE FOR
PRECIP DURING THE LONG TERM IS WEDNESDAY 12Z THROUGH 06Z THURSDAY.
THERE IS SURFACE MOISTURE BEING PULLED UP FROM THE SOUTHWEST MONSOON AS
WELL AS SOME UPPER LEVEL SHORTWAVES THAT PASS OVER THE CWA. AFTER
THIS...PRECIP CHANCES DECLINE DUE TO THE RIDGE PUSHING FURTHER WEST AND
GAINING STRENGTH. FRIDAY AND SATURDAY LOOK TO BE DRIER AND WARMER THEN
THE OTHER DAYS IN THE LONG TERM DUE TO THE STRONG HIGH PRESSURE. THERE
IS A LOW PRESSURE THAT STARTS TO PUSH DOWN INTO THE NORTHWEST STATES
WEDNESDAY BUT JUST GETS PULLED INTO THE NORTHERN UPPER LEVEL FLOW
BECAUSE THE HIGH PRESSURE SHOWS TO BE TOO STRONG TO PENETRATE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1143 AM MDT SUN JUL 19 2015

SIMILAR SETUP TO LAST NIGHTS ROUND OF THUNDERSTORMS. AT THIS TIME
IT LOOKS LIKE THUNDERSTORMS WILL START A LITTLE EARLIER. THE
STORMS LOOK A LITTLE FURTHER SOUTH THAN THEY DID LAST NIGHT. KGLD
STILL LOOKS LIKE THE BEST CHANCE TO BE AFFECTED BY THE
THUNDERSTORMS. SO CHOSE TO PUT VCTS AT KGLD AT 21Z WITH A
PREVAILING THUNDERSTORM FORECAST FROM 00Z TO 04Z. AT THIS TIME FOR
KGLD KEPT CONDITIONS AT VFR FOR THE ENTIRE TIME BUT IF A STRONG
STORM MOVES ACROSS THEN MVFR CONDITIONS WILL BE POSSIBLE.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE TOMORROW AFTERNOON BUT CHOSE
TO KEEP ANY THUNDERSTORM MENTION OUT OF THE TAF.

DO NOT FEEL AS CONFIDENT ABOUT KMCK GETTING THUNDERSTORMS BUT IT
WILL BE CLOSE. CHOSE TO PUT IN VCTS THERE FROM 01Z TO 05Z. VFR
CONDITIONS ARE EXPECTED THROUGH THE ENTIRE TIME. ALSO KEPT ANY
MENTION THUNDERSTORMS OUT FOR MONDAY AFTERNOON AT THIS TIME.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR KSZ013>016-027>029-
     041-042.

CO...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR COZ091-092.

NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...CLT
AVIATION...BULLER
Hazardous weather outlook, Jul 19, 1:21 PM MST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
221 PM MDT SUN JUL 19 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
221 PM MDT SUN JUL 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THROUGH THE REST OF
THE AFTERNOON AND CONTINUE THROUGH THE OVERNIGHT HOURS. THE MAIN
THREATS WILL BE LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL.
FLASH FLOODING IS POSSIBLE FOR LOCATIONS THAT RECEIVED HEAVY
RAINFALL LAST NIGHT AND EARLY THIS MORNING. AS RESULT...A FLASH
FLOOD WATCH HAS BEEN ISSUED FOR LOCATIONS ROUGHLY ALONG AND SOUTH
OF A FLAGLER TO COLBY TO HILL CITY LINE.

ALSO AN ISOLATED TORNADO CANNOT BE RULED OUT THROUGH EARLY THIS
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FROM MONDAY THROUGH
WEDNESDAY NIGHT. A FEW STORMS COULD BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WINDS AS THE MAIN THREATS. FLASH FLOODING IS
POSSIBLE FOR LOCATIONS THAT HAVE RECEIVED MULTIPLE ROUNDS OF
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jul 19, 8:25 AM MST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
925 AM MDT SUN JUL 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TSTM WND GST     11 ESE THURMAN          39.53N 103.03W
07/18/2015  M56.00 MPH       KIT CARSON         CO   MESONET

0836 PM     TSTM WND GST     4 S BURLINGTON          39.25N 102.27W
07/18/2015  M53.00 MPH       KIT CARSON         CO   ASOS

0842 PM     TSTM WND GST     IDALIA                  39.70N 102.30W
07/18/2015  M53.00 MPH       YUMA               CO   MESONET

0909 PM     TSTM WND GST     ST. FRANCIS             39.77N 101.80W
07/18/2015  M62.00 MPH       CHEYENNE           KS   AWOS

1246 AM     TSTM WND DMG     6 E HOXIE               39.36N 100.33W
07/19/2015                   SHERIDAN           KS   PUBLIC

            LARGE LIMBS DOWN FROM OLD COTTONWOOD TREES AT SHERIDAN
            STATE FISHING LAKE. TIME ESTIMATED FROM RADAR. SOCIAL
            MEDIA REPORT...SECOND-HAND INFORMATION.

0130 AM     TSTM WND GST     HILL CITY               39.37N 99.85W
07/19/2015  M60.00 MPH       GRAHAM             KS   ASOS

0143 AM     TSTM WND GST     HILL CITY               39.37N 99.85W
07/19/2015  M63.00 MPH       GRAHAM             KS   ASOS

            PEAK GUST.

0305 AM     HEAVY RAIN       BOGUE                   39.36N 99.69W
07/19/2015  M3.60 INCH       GRAHAM             KS   LAW ENFORCEMENT

0308 AM     FLASH FLOOD      BOGUE                   39.36N 99.69W
07/19/2015                   GRAHAM             KS   LAW ENFORCEMENT

            FLOODING ON STREETS OF BOGUE. WATER FILLING DITCHES ON
            HIGHWAY 24 FROM HILL CITY TO NICODEMUS.

0741 AM     HEAVY RAIN       WALLACE                 38.91N 101.59W
07/19/2015  M1.30 INCH       WALLACE            KS   CO-OP OBSERVER

0741 AM     HEAVY RAIN       OBERLIN                 39.82N 100.53W
07/19/2015  M2.01 INCH       DECATUR            KS   CO-OP OBSERVER

0741 AM     HEAVY RAIN       10 S BREWSTER           39.22N 101.38W
07/19/2015  M1.70 INCH       THOMAS             KS   PUBLIC

            SOCIAL MEDIA REPORT.

0741 AM     HEAVY RAIN       4 S BURLINGTON          39.25N 102.27W
07/19/2015  M1.24 INCH       KIT CARSON         CO   ASOS

0741 AM     HEAVY RAIN       7 NW ATWOOD             39.88N 101.13W
07/19/2015  M1.35 INCH       RAWLINS            KS   TRAINED SPOTTER

            FELL IN AROUND 30 MINUTES SHORTLY AFTER MIDNIGHT.

0741 AM     HEAVY RAIN       HILL CITY               39.37N 99.85W
07/19/2015  M3.36 INCH       GRAHAM             KS   ASOS

0741 AM     HEAVY RAIN       2 S HILL CITY           39.34N 99.85W
07/19/2015  M5.70 INCH       GRAHAM             KS   PUBLIC

            SOCIAL MEDIA REPORT. UNOFFICIAL RAIN GAUGE.

0741 AM     HEAVY RAIN       HOXIE                   39.36N 100.44W
07/19/2015  M1.71 INCH       SHERIDAN           KS   PUBLIC

            SOCIAL MEDIA REPORT. ALSO MENTIONED 2+ INCH REPORTS
            NEARBY.

0741 AM     HEAVY RAIN       6 E HOXIE               39.36N 100.33W
07/19/2015  E2.50 INCH       SHERIDAN           KS   PUBLIC

            SOCIAL MEDIA REPORT...SECOND-HAND INFORMATION.

&&

RHUSTED
Local storm report, Jul 19, 8:58 AM MST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
958 AM MDT SUN JUL 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 AM     HEAVY RAIN       1 SW MORLAND            39.34N 100.09W
07/19/2015  M1.97 INCH       GRAHAM             KS   COCORAHS

0954 AM     HEAVY RAIN       6 NNW GRAINFIELD        39.19N 100.51W
07/19/2015  M1.65 INCH       SHERIDAN           KS   COCORAHS

0954 AM     HEAVY RAIN       12 S QUINTER            38.89N 100.23W
07/19/2015  M1.61 INCH       GOVE               KS   COCORAHS

0954 AM     HEAVY RAIN       13 N HILL CITY          39.55N 99.85W
07/19/2015  M1.55 INCH       GRAHAM             KS   COCORAHS

0954 AM     HEAVY RAIN       5 WNW MAX               40.14N 101.49W
07/19/2015  M1.35 INCH       DUNDY              NE   COCORAHS

0954 AM     HEAVY RAIN       SHARON SPRINGS          38.89N 101.75W
07/19/2015  M1.32 INCH       WALLACE            KS   CO-OP OBSERVER

&&

RHUSTED
Local storm report, Jul 19, 9:37 AM MST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1037 AM MDT SUN JUL 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     TSTM WND DMG     BOGUE                   39.36N 99.69W
07/19/2015                   GRAHAM             KS   PUBLIC

            SOCIAL MEDIA REPORT. TREES...LARGE TREE BRANCHES AND
            POWERLINES DOWN IN BOGUE. TIME ESTIMATED FROM RADAR.

1015 AM     HEAVY RAIN       TASCO                   39.35N 100.29W
07/19/2015  M1.80 INCH       SHERIDAN           KS   PUBLIC

            SOCIAL MEDIA REPORT.

1015 AM     HEAVY RAIN       13 N HILL CITY          39.55N 99.85W
07/19/2015  M1.79 INCH       GRAHAM             KS   PUBLIC

            SOCIAL MEDIA REPORT.

1015 AM     HEAVY RAIN       10 S HILL CITY          39.22N 99.85W
07/19/2015  M1.50 INCH       GRAHAM             KS   PUBLIC

            SOCIAL MEDIA REPORT.

1015 AM     HEAVY RAIN       LEOTI                   38.48N 101.36W
07/19/2015  M1.40 INCH       WICHITA            KS   PUBLIC

            SOCIAL MEDIA REPORT.

1032 AM     HEAVY RAIN       4 NW LEOTI              38.52N 101.41W
07/19/2015  M3.00 INCH       WICHITA            KS   PUBLIC

            SOCIAL MEDIA REPORT.

1032 AM     HEAVY RAIN       1 S GOODLAND            39.33N 101.71W
07/19/2015  M1.50 INCH       SHERMAN            KS   PUBLIC

            SOCIAL MEDIA REPORT.

&&

RHUSTED
Special weather statement, Jul 19, 1:44 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
244 PM MDT SUN JUL 19 2015

COZ091-092-192115-
KIT CARSON COUNTY CO-CHEYENNE COUNTY CO-
244 PM MDT SUN JUL 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND KIT
CARSON COUNTIES UNTIL 315 PM MDT...

AT 244 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTH OF VONA TO
NEAR BOYERO...AND MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BURLINGTON...STRATTON...FLAGLER...SEIBERT...BETHUNE...VONA...WILD
HORSE AND AROYA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 390 AND 437.
 HIGHWAY 385 BETWEEN MILE MARKERS 186 AND 195.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT FOR
EAST CENTRAL COLORADO.

LAT...LON 3956 10315 3957 10235 3933 10221 3861 10317
TIME...MOT...LOC 2044Z 223DEG 30KT 3936 10277 3891 10326

LUNDQUIST

The radar

The Goodland radar (KGLD), 104 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Kit Carson

When
July 19, 1:47 PM MST
Where
Kit Carson County, 10.39 mi S of Seibert
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.150, -102.875

Power lines blown down and water standing in fields. Estimated time of report from radar.

Thunderstorm Wind, Cheyenne

When
July 19, 2:56 PM MST
Where
Cheyenne County, 8.72 mi SSW of Sorrento
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
38.667, -102.993

Numerous three to four inch live tree branches blown down. Visibility is near zero.

Flash Flood, Kit Carson

When
July 19, 3:40 PM MST to 6:40 PM MST
Where
Kit Carson County, 2.59 mi SSW of Stratton to 4.29 mi NW of Stratton
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
39.264, -102.613

Up to two inches of water is still running over the railroad tracks just east of Stratton an hour or two after the heavy rainfall ended. Three miles east of Stratton up to six inches of water is still running over the intersection of Road 34 and Highway 24 an hour or two after the heavy rainfall has ended. A rainfall measurement of 4.20 inches was sent by the public in Stratton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587760, 587761, 587762.